Hail, Montgomery
- When
- May 26, 11:23 PM EST to 11:27 PM EST
- Where
- Montgomery County, Riverside
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.800, -84.100
A warm front lifting northward across the area triggered strong thunderstorms across central Ohio during the evening of May 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A warm front lifting northward across the area triggered strong thunderstorms across central Ohio during the evening of May 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 8:53 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 953 PM EDT THU MAY 26 2011 .SYNOPSIS... UPPER LEVEL LOW WILL APPROACH THE AREA TONIGHT AND THEN MOVE EAST OF THE AREA ON FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA FRIDAY NIGHT AND KEEP MOST LOCATIONS DRY THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... TOOK LOWER TEMPERATURES UPSTREAM IN NORTHERN INDIANA THAT SHOULD PUSH INTO MUCH OF CWA LATER THIS EVENING AND OVERNIGHT FURTHER EAST. THE FEW SHOWERS THAT ARE LEFT MAY SEE ONE OR TWO LINGER THROUGH A BIT OVERNIGHT BUT WILL BE ISOLATED AT BEST...ESPECIALLY AS WE GET FURTHER AWAY FROM DAYLIGHT. THE BROAD UPWARD MOTION IN PLACE WITH THE UPPER LEVEL AND STAGNANT SURFACE LOW WILL KEEP LOW CLOUDS...COOLER TEMPERATURES...AND LOW CHANCES FOR SHOWERS AND/OR DRIZZLE OVER CWA TONIGHT INTO EARLY FRIDAY. THE BEST CHANCE FOR LIGHT RAIN/DRIZZLE WILL BE NORTH AND NORTHWEST OF METRO DAYTON IN THE COLDER AIR. AN UPPER LEVEL LOW WILL BEGIN TO MOVE THROUGH THE AREA TONIGHT IN ADDITION TO AN ELONGATED SURFACE LOW THAT WILL MOVE ACROSS NW OHIO. THUNDERSTORM ACTIVITY ACROSS THE AREA WILL GRADUALLY DECREASE THIS EVENING WITH SUNSET. SOME SHOWER ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT HOURS HOWEVER COVERAGE WILL BE ON THE DECREASE. LOWERED TEMPERATURES ACROSS NW PORTIONS OF THE FA OVERNIGHT WHERE SOME OF THE COOLER TEMPERATURES ARE MOVING INTO THE AREA WITH NW WINDS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... WITH SURFACE LOW STILL NEAR THE EASTERN LOCATIONS ON FRIDAY SHOWER AND ISOLATED THUNDER POTENTIAL WILL CONTINUE THROUGH THE AFTERNOON HOURS. BEST CHANCE FOR THIS WILL BE ACROSS THE EAST. BY THE EVENING HOURS PRECIPITATION CHANCES WILL COME TO AN END AS THE LOW PUSHES FURTHER AWAY FROM THE AREA AND HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. && .LONG TERM /SATURDAY THROUGH THURSDAY/... LATEST GUIDANCE SUGGESTS THAT ON SATURDAY THE AREA WILL BE IN BETWEEN SYSTEMS WITH LITTLE TO NO FORCING. SHORT WAVE MOVING OVER TOP OF BUILDING UPPER RIDGE MAY BE ENOUGH TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN ZONES ON SUNDAY. USED A MOS BLEND FOR TEMPERATURES SATURDAY AND SATURDAY NIGHT BUT DID NOT QUITE WARM UP READINGS AS FAST AS GUIDANCE ON SUNDAY. UPPER RIDGE WILL THEN TAKE HOLD OVER THE OHIO VALLEY FOR THE BEGINNING OF THE WEEK. TEMPERATURES WILL RISE TO MUCH ABOVE NORMAL WITH LITTLE CHANCE OF RAIN. SHORT WAVE MOVING ACROSS THE NORTHERN TIER OF THE UNITED STATES WILL SUPPRESS UPPER HEIGHTS AND HELP PUSH A COLD FRONT THROUGH THE AREA ON WEDNESDAY. AT THIS POINT THE CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS LOW WITH THIS BOUNDARY. A COOLER AIRMASS WILL SPREAD INTO THE REGION FOR THE END OF THE PERIOD WITH TEMPERATURES DROPPING BACK TO NEAR NORMAL. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... CONVECTION WILL DIE DOWN WITHIN THE NEXT HOUR OR TWO AND PREDOMINANTLY AFFECT KILN THROUGH 1Z WITH A PASSING SHOWER. LITTLE IF ANY THUNDER IS NOTED OVER CWA. SYNOPTIC CIRCULATION IS APPARENTLY IN NW CWA WITH NUMEROUS FUNNEL REPORTS UNDER THE ONE OR TWO CELLS IN THAT AREA...AGAIN WITH MINIMAL LIGHTNING. THE SURFACE LOW WILL MEANDER EAST BUT STILL REMAIN OVER CWA THROUGH THE NEXT 24 HOURS. SOUTHERLY WINDS WILL REMAIN SE OF THE I-71 CORRIDOR BETWEEN CVG AND CMH WHILE A MORE NORTHERLY COMPONENT WILL KICK IN AT KDAY AND POSSIBLY REACH THE I-71 CORRIDOR. REGARDLESS...LOW CLOUDS WILL SETTLE INTO THE CWA AND THERE MAY BE A BREAK TO THE SOUTHEAST WITH CIGS LIFTING TO THE 2-3KFT RANGE IN THE AFTERNOON...THEN DROPPING BACK DOWN AT NIGHT. VSBYS MAY BRIEFLY DROP DOWN TO MVFR BUT SHOULD BE PRIMARILY VFR THROUGH THE PERIOD EVEN WITH LOWER CIGS. OUTLOOK...MVFR CIGS POSSIBLE THROUGH FRIDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...FRANKS/NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 855 PM EDT THU MAY 26 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-280100- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 855 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 4 NE OTWAY 38.90N 83.14W
05/26/2011 E0.50 INCH SCIOTO OH PUBLIC
&&
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
712 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 1 NE BEAVER 39.04N 82.81W
05/26/2011 E1.00 INCH PIKE OH PUBLIC
&&
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
747 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO 5 S COLDWATER 40.41N 84.63W
05/26/2011 MERCER OH LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN.
&&
ANOVAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FUNNEL CLOUD WILMINGTON 39.45N 83.83W
05/26/2011 CLINTON OH PUBLIC
OVER THE WILMINGTON HIGH SCHOOL.
&&
MIKEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 4 WSW BRADFORD 40.10N 84.49W
05/26/2011 DARKE OH LAW ENFORCEMENT
BRIEF FUNNEL CLOUD TOUCHED DOWN AND WENT BACK UP JUST
SOUTH OF GETTYSBURG ON ROUTE 20. NO DAMAGE REPORTED.
&&
JOHNFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
820 PM EDT THU MAY 26 2011
INZ050-058-059-066-OHZ034-035-042-043-051-060-061-070-270115-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-BUTLER OH-
DARKE OH-MERCER OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
820 PM EDT THU MAY 26 2011
...FUNNEL CLOUDS REPORTED IN WESTERN SHELBY...PREBLE...NORTHWESTERN
MONTGOMERY...WESTERN MIAMI...MERCER...DARKE...NORTHWESTERN BUTLER...
AUGLAIZE...EASTERN WAYNE...SOUTHEASTERN FAYETTE...NORTHERN FRANKLIN
AND UNION COUNTIES...
LAW ENFORCEMENT IN BOTH MERCER AND DARKE COUNTIES REPORTED FUNNEL
CLOUDS SOUTH OF GREENVILLE AND IN SOUTHEAST MERCER COUNTY. THESE
FUNNELS ARE ASSOCIATED WITH THE CLOSE PROXIMITY OF A SURFACE AND
UPPER LEVEL LOW IN WEST CENTRAL OHIO. EYEWITNESSES HAVE REPORTED
THAT THE FUNNELS HAVE BRIEFLY TOUCHED DOWN AND THEN WENT BACK UP.
THIS PHENOMENON MAY CONTINUE THROUGH 9:30 PM. STORMS FURTHER
SOUTHWEST ALL THE WAY TO FRANKLIN COUNTY AND THE BROOKVILLE
RESERVOIR MAY PRODUCE THESE FUNNELS.
THIS TYPE OF FUNNEL CLOUD IS TYPICALLY SHORT-LIVED AND VERY RARELY
TOUCHES DOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE OCCURRING
IN IS NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES. ON THE RARE
OCCASIONS THAT THE FUNNELS DO TOUCH THE GROUND...LITTLE...IF
ANY...DAMAGE OCCURS.
IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR
THE SITUATION.
LAT...LON 4070 8445 4069 8445 4069 8435 4067 8422
4066 8422 4066 8410 4065 8409 3941 8457
3939 8522 3981 8508 4001 8482 4073 8475The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313534.